Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 29, NWS Flagstaff, AZ

July 19, 2004Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 19, 2004, 2:51 PM MST for Gila County, Navajo County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 2:51 PM MST (21:51 UTC)
Expired
Jul 19, 2004, 3:15 PM MST
In force
24 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 110 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2004-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2004-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
2600 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 192151
SVRFGZ
AZC007-017-192215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
249 PM MST MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA

* UNTIL 315 PM MST

* AT 243 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 7 MILES NORTHEAST OF CARRIZO ON HWY 60...   
  OR ABOUT 15 MILES SOUTHWEST OF SHOW LOW...MOVING NORTHEAST AT 20   
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HWY 60 UNTIL 315 PM MST

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN FLAGSTAFF.

LAT...LON 3408 11033 3390 11023 3401 10989 3426 11009

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 10:10 AM MST, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 19, 10:10 AM MST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1010 AM MST MON JUL 19 2004

.SYNOPSIS...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY
THROUGH THIS WEEK...ESPECIALLY OVER HIGHER TERRAIN DURING THE
AFTERNOON AND EVENING HOURS. TEMPERATURES WILL REMAIN AT SEASONABLE
LEVELS.

&&

.DISCUSSION...UPPER LEVEL HIGH PRESSURE CENTER NEAR SOUTHWESTERN NM
THIS MORNING WITH TROUGH OF LOW PRESSURE OFF THE PACIFIC COAST. WEAK
SHORTWAVE TROUGH IN BETWEEN TWO FEATURES MOVING NORTHWARD THROUGH
WESTERN AZ AT THIS TIME IN SOUTHERLY FLOW. GOES PW PLOTS SHOW PLUME
OF HIGH PRECIPITABLE WATER PUSHING INTO WESTERN AZ AS WELL...DUE TO
CIRCULATION AROUND HIGH PRESSURE CENTER. FGZ SOUNDING THIS MORNING
SHOWING LITTLE CHANGE FROM YESTERDAY: SLIGHTLY ABOVE AVERAGE PW .89
INCHES, LARGE CAPE OF 1800 J, WEAK SHEAR IN LIGHT SSW FLOW.
SOUNDINGS TO THE SOUTH ARE SHOWING INCREASED CAPE BUT OTHERWISE
LITTLE EFFECTIVE CHANGE. SO...EXPECTING MAIN FEATURES TODAY BEING
THE SHORTWAVE WHICH SHOULD PROVIDE A LITTLE EARLY LIFT TO THE KAIBAB
PLATEAU AREA AND THE PLUME OF MOISTURE AFFECTING ROUGHLY THE WESTERN
HALF OF THE CWFA. CONVECTION ALREADY LOOKING VIGOROUS THIS MORNING
WITH ISOLATED SHOWERS IN VICINITY OF FLAGSTAFF.

FOR THE REST OF THE WEEK...THE HIGH POSITION MOVES LITTLE FROM ITS
POSITION OVER SW NM...BUT THE PACIFIC TROUGH BASICALLY FILLS WITH
RIDGING BUILDING IN BEHIND IT AS A WEAK SHORTWAVE EJECTS INLAND
THROUGH THE NORTHERN GREAT BASIN. WESTERLY FLOW DEVELOPS THROUGH THE
GREAT BASIN FOR THE LATTER HALF OF THE WEAK BRINGING SOME DRIER FLOW
NEAR THE NORTHERN BORDER OF AZ. EXPECTING THIS TO BRING REDUCED
CHANCES OF PRECIP TO NORTHERN ZONES...BUT LITTLE CHANGE ELSEWHERE
FOR CONTINUED LOW TO MEDIUM GRADE MONSOONAL ACTIVITY.

ONTON.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 19, 9:55 AM MST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
955 AM MST MON JUL 19 2004

AZZ004>018-037>040-191400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
955 AM MST MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS NORTHERN ARIZONA
TODAY WITH MOISTURE MOST PLENTIFUL FROM NEAR FLAGSTAFF AND WESTWARD.
THUNDERSTORMS WILL BE MOST NUMEROUS FROM NEAR FLAGSTAFF
WESTWARD...WITH STORMS GENERALLY FORMING FIRST OVER THE HIGHER
TERRAIN AND MOVING NORTH TO NORTHEASTWARD. THE MAIN THREAT FROM
STORMS TODAY WILL BE LOCALIZED HEAVY RAIN AND ISOLATED HAIL UP TO 1
INCH. EXPECT LOCAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH THE
STRONGER AND MORE PERSISTENT STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOISTURE WILL REMAIN OVER NORTHERN ARIZONA DURING THIS PERIOD WHICH
WILL ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS TO FORM EACH
AFTERNOON AND EVENING...ESPECIALLY OVER THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.